Key result
Methyldopa is linked to fatal hypersensitivity myocarditis in hypertensive patients.
Why the study?
Myocarditis associated with methyldopa therapy was not clinically suspected despite sudden death in hypertensive patients.
Case Report (n=5)
Methyldopa therapy may be associated with fatal hypersensitivity reactions including myocarditis and hepatitis.
May warrant vigilance for methyldopa-related fatal myocarditis; leaves open incidence and causality in larger cohorts.
Five patients with hypertension died as a result of myocarditis. Three were treated with methyldopa and hydrochlorothiazide, two with methyldopa alone. Their ages ranged from 30 to 71 years. In all instances death occurred suddenly, and myocarditis was not suspected clinically. The inflammatory changes in the hearts of these patients were most consistent with a hypersensitivity reaction. Additionally, there was hepatitis consistent with hypersensitivity in four of the cases.
No takes yet. Share an insight, caveat, or question.
Florabel G. Mullick (1977) conducted a case report in Hypertension (n=5). Methyldopa was evaluated on Death from myocarditis. Methyldopa therapy in five hypertensive patients was associated with sudden death due to clinically unsuspected myocarditis, with autopsy findings consistent with a hypersensitivity reaction.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: